Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 48, NWS Springfield, MO

November 6, 1996Barry County, Lawrence County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 6, 1996, 11:25 PM CST for Barry County, Lawrence County, Stone County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 1996, 11:25 PM CST (05:25 UTC)
Expired
Nov 7, 1996, 2:30 AM CST
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 070526
FFWSGF
MOC169-161-009-043-059-077-105-109-119-209-225-070830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CST WED NOV 6 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL MISSOURI
 
   ...PULASKI COUNTY
 
IN EAST CENTRAL MISSOURI
 
   ...PHELPS COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...BARRY COUNTY...CHRISTIAN COUNTY...DALLAS COUNTY
   ...GREENE COUNTY...LACLEDE COUNTY...LAWRENCE COUNTY...MCDONALD COUNTY
   ...STONE COUNTY...WEBSTER COUNTY
 
AT 1115 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING A LARGE AREA OF
MODERATE TO HEAVY RAINFALL SOUTHEAST OF A LINE FROM ROLLA TO SPRINGFIELD
TO PINEVILLE. THIS AREA WAS MOVING NORTHEAST AT 25 MPH.
 
DOPPLER RADAR WAS INDICATING RAINFALL AMOUNTS FROM 1/2 INCH TO 1 1/4
INCHES HAD FALLEN BETWEEN 8PM AND 11PM ACROSS THE WARNED AREA.  THIS
RAINFALL HAS FALLEN ON ALREADY SATURATED GROUND FROM EARLIER RAINFALL
AND WAS CAUSING RUNOFF AND NUMEROUS REPORTS OF FLASH FLOODING.
 
RAINFALL IS EXPECTED TO CONTINUE OVER THESE AREAS DURING THE NEXT
SEVERAL HOURS AND THE RUNOFF CONDITIONS AND FLASH FLOODING CAN BE
EXPECTED.
 
SEVERAL AREAS HAVE WATER COVERING THE ROADWAYS AND ARE CLOSED.  SOME OF
THESE ARE...
 
IN LAWRENCE COUNTY...MISSOURI 97 AT THE SPRING RIVER...FARM
ROAD 1100 2 MILES SOUTH OF THE RESEARCH CENTER....AND FARM ROAD 2150 1/8
OF A MILE EAST OF HIGHWAY H.
 
LACLEDE COUNTY SHERIFF WAS REPORTING MANY ROADS ABOUT TO GO UNDER WATER.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
LINDENBERG/GAEDE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 6, 1:30 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Nov 6, 1:30 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED NOV 06 1996

OBVIOUS CONCERNS ARE HVY RAIN/FLOODING POTENTIAL TONIGHT.

USING 19Z SFC OBS...COLD FRONT ON A SZL-JLN LINE.  WIDESPREAD RAINS
AND TSTMS OCCURRING AHEAD OF FRONT OVR LAKE OF THE OZARKS REGION...BUT
RAIN IS MORE IMMEDIATELY ALONG AND JUST BEHIND FRONT FROM JLN TO TUL.

PER COORD WITH STL...SEE NO REASON CHANGE EARLIER THINKING OF GOING WITH
A FLASH FLOOD WATCH TONIGHT FOR MUCH OF CWA...FROM CAMDENTON TO JOPLIN AND
POINTS EAST TOWARD POPLAR BLUFF.

NGM SEEMS TO BE DOING THE BEST ATTM...ESP WITH QPF PROGS.  FRONT IS THOUGH
A TAD FURTHER EAST THAN NGM PROGS...BUT THINK FRONT TO SLOW DOWN THIS EVE.
CONSIDERABLY AS UPR FLOW IS SW FROM THE SFC TO 30H OVR MO.  WITH FRONT
MOVING SO SLOWLY EAST...TSTMS WILL TRAIN FROM NE TX TO SE OKLA AND INTO
SW/SCNTRL MO TONIGHT.  AGREE WITH 94Q AND QPF.  FRHT81 SHOWS APPROX 2.25
INCHES FOR SGF BTWN 18Z-18Z.  FFG VALUES FOR 6-HRLY RAINS GENERALLY RUN
2-3 INCHES IN MOST AREAS.

RAIN TO END THURSDAY MORNING FROM THE WEST...FOLLOWED BY QUICK CLEARING
IN THE MORNING FOR JLN/SE KS AND MIDDAY/EARLY AFTN FOR SGF/AIZ.

MY THOUGHTS FOR 1ST PD...
AS DISCUSSED WILL ADVISE FFA FOR THE AREA FOR CAMDEN....POLK...
DADE TO JASPER COUNTIES AND POINTS EAST.  WOULD NOT PUT ANY SE KS
COUNTY IN WATCH.

FOLLOW CURRENT ZFP FOR LOWS TONIGHT...IE LOWER 40S WEST TO 45-50 EAST.

CCF
SGF EU 045/053 029/057 032 06+2-
JLN (BU 042/053 032/059 035 06+--

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:08 PM CSTFlash Flood WarningSGFCedar5 hr
Nov 6, 6:56 PM CSTFlash Flood WarningSGFDade, Lawrence, Newton5 hr
Nov 6, 6:56 PM CSTFlash Flood WarningSGFCamden, Dallas, Miller5 hr
Nov 6, 6:56 PM CSTFlash Flood WarningSGFPolk5 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFChristian, Dallas, Greene, Laclede, Webster3 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFMcDonald3 hr
Nov 6, 11:25 PM CSTFlash Flood WarningSGFPhelps, Pulaski3 hr
Nov 6, 11:52 PM CSTFlash Flood WarningSGFCamden, Miller3 hr
Nov 6, 11:52 PM CSTFlash Flood WarningSGFMaries3 hr
Nov 7, 3:48 AM CSTFlash Flood WarningSGFDouglas, Howell, Texas, Wright4 hr
Nov 7, 3:48 AM CSTFlash Flood WarningSGFOzark4 hr

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.